Flood, Flathead
- When
- May 16, 2:00 PM MST to May 19, 4:00 PM MST
- Where
- Flathead County, 20 mi NE of West Glacier
- Reported by
- NEWSPAPER
- Coordinates
- 48.295, -114.050 (the zone’s center; the record gives no point)
Several days of an early season heat wave caused rapid snow melt which produced avalanches, flooding and debris flows in Glacier National Park over the Going-to-the-Sun Road. A culvert in the Haystack Creek drainage became plugged with debris causing water to pour over the Sun road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Several days of an early season heat wave caused rapid snow melt which produced avalanches, flooding and debris flows in Glacier National Park over the Going-to-the-Sun Road. A culvert in the Haystack Creek drainage became plugged with debris causing water to pour over the Sun road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 16, 1:16 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT TUE MAY 16 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY...HOT CONDITIONS CONTINUE ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THE RIDGE HOLDS ON OVER THE REGION...WITH MORE RECORD HIGH TEMPERATURES POSSIBLE WEDNESDAY AND THURSDAY. SOME MOISTURE HAS BEEN WORKING ITS WAY UP THE WEST SIDE OF THE RIDGE...WITH ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING AS THE ATMOSPHERE DESTABILIZES DUE TO THE DAYTIME HEATING. SO FAR THE THUNDERSTORMS HAVE REMAINED WEST AND SOUTH OF THE FORECAST AREA. EXPECTING A LITTLE MORE CUMULUS TO DEVELOP TODAY OVER THE MOUNTAINS THEN MONDAY. BUT...CONDITIONS STILL DO NOT LOOK GOOD ENOUGH TO PRODUCE SHOWERS/THUNDERSTORMS IN OUR AREA. THURSDAY LOOKS LIKE A REPEAT OF TODAY...MOSTLY SUNNY AND HOT...A COUPLE OF DEGREES WARMER THEN TODAY. BY THURSDAY THE RIDGE AXIS WOBBLES A LITTLE TO THE EAST ALLOWING THE MOISTURE PLUME TO MOVE INTO NORTH CENTRAL IDAHO AND WESTERN MONTANA...THIS WILL GET CONDITIONS RIGHT FOR SOME AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS. AT THIS TIME IT DOES NOT LOOK LIKE THERE WILL BE A LOT OF PRECIPITATION ASSOCIATED WITH ANY STORMS. HIGH TEMPERATURES ON THURSDAY SHOULD BE SIMILAR TO THE READINGS FOR WEDNESDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE RIDGE AXIS IS EXPECTED TO REMAIN JUST EAST OF THE FORECAST AREA. SO THIS WILL CAUSE SOUTHWESTERLY FLOW OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO. THE MODELS CONTINUE TO HOLD ONTO THE RIDGE...THE LATEST MODEL RUNS DO NOT PUSH THE RIDGE TO THE EAST UNTIL TUESDAY. SO HAVE INCREASED TEMPERATURES FOR THE EXTENDED PORTION OF THE FORECAST. THE AREA WILL REMAIN IN THIS SOUTHWESTERLY FLOW SO HAVE KEPT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE BEST POTENTIAL FOR SHOWER DEVELOP WILL BE IN THE AFTERNOON AND EVENING WHEN THE ATMOSPHERE DESTABILIZES. && .AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...KOLATA LONG TERM...SMITH AVIATION...KOLATA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 247 PM MDT TUE MAY 16 2006 IDZ005>010-MTZ001>007-043-170900- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 147 PM PDT TUE MAY 16 2006 /247 PM MDT TUE MAY 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME CLOUDS THIS AFTERNOON WITH RECORD HIGH TEMPERATURES POSSIBLE...BEFORE CLEARING SKIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG RIDGE OF HIGH PRESSURE WILL PROVIDE VERY WARM TEMPERATURES THIS WEEK...WITH RECORD HIGH TEMPERATURES ANTICIPATED. THESE CONDITIONS WILL HELP MELT MOUNTAIN SNOW PACK QUICKLY...RESULTING IN RISES TO CREEK AND RIVER LEVELS. SOME WESTERN MONTANA CREEK AND RIVERS ARE EXPECTED TO REACH NEAR BANK FULL LEVELS BY THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510116.